Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Los Angeles, CA

August 15, 2020Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 15, 2020, 2:58 PM PDT for Los Angeles County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 2:58 PM PDT (21:58 UTC)
Expired
Aug 15, 2020, 5:07 PM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 68 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:50 PM PDTFLASH FLOOD8 N Big Pines, CAVEHICLES STUCK IN WATER AND MUD AT SR18 AND 240TH ST EAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS56 KLOX 152158
FFWLOX
CAC037-160100-
/O.NEW.KLOX.FF.W.0004.200815T2158Z-200816T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
258 PM PDT Sat Aug 15 2020

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Northeastern Los Angeles County in southwestern California...

* Until 600 PM PDT.

* At 256 PM PDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  three inches of rain have already fallen. Flash flooding is ongoing
  and expected to continue for the next few hours.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lake Los Angeles...
  and Highway 138 between Llano and the San Bernardino County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3438 11771 3464 11785 3466 11767 3456 11767
      3455 11766 3445 11766 3438 11765

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

EB
2 follow-up statements
805 
WGUS76 KLOX 152309
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
409 PM PDT Sat Aug 15 2020

CAC037-160100-
/O.CON.KLOX.FF.W.0004.000000T0000Z-200816T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
409 PM PDT Sat Aug 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY...

At 350 PM PDT, California Highway Patrol reported a vehicle stuck in 
water and mud on Highway 18 and 240th street east. At 405 PM PDT, 
Doppler radar indicated decreasing thunderstorm activity across the 
warning area, however heavy flows of water and mud will likely 
continue for at least the next hour across roadways and normally dry 
washes in the warning area, including portions of Highways 18 and 
138. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Lake Los Angeles and Highway 138 between Llano and the San Bernardino
County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3438 11771 3464 11785 3466 11767 3456 11767
      3455 11766 3445 11766 3438 11765

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Gomberg
250 
WGUS76 KLOX 160007
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
507 PM PDT Sat Aug 15 2020

CAC037-160014-
/O.CAN.KLOX.FF.W.0004.000000T0000Z-200816T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
507 PM PDT Sat Aug 15 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY IS
CANCELLED...

The heavy rain has ended near Highway 18 south of Lake Los Angeles. 
Flooding is no longer expected to pose a threat, however there will 
likely be standing water and some continued runoff for the next 
couple of hours. Please continue to heed any remaining road closures.

LAT...LON 3438 11771 3464 11785 3466 11767 3456 11767
      3455 11766 3445 11766 3438 11765

$$

EB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:21 PM PDT, 37 minutes earlier.

Area forecast discussion, Aug 15, 2:21 PM PDT, 37 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
221 PM PDT Sat Aug 15 2020

.SYNOPSIS...15/217 PM.

Very hot conditions will continue for into the middle of next
week, as well as very warm nights, especially for valley and
interior areas, though Sunday will see several degrees of cooling
for coast and valley areas due to a coastal eddy circulation.
There is a slight chance of thunderstorms through at least
Tuesday.

&&

.SHORT TERM (TDY-TUE)...15/209 PM.

Another very hot day today. Several records either tied or broken,
including 110 degrees at Woodland Hills. More to come. Other big
story besides the Lake Fire is the thunderstorm development, first
along the Central Coast where several small fires were started as
a result. Then later over the LA mountains and Antelope Valley. So
a very active weather day locally.

Models showing a fair amount of elevated instability tonight,
though more so western areas than LA/Ventura counties. Decided to
go with slight chance pops all areas tonight into Sunday morning
as models haven't don't well depicted precise locations of
convection. And it's very possible we'll just get some ACCAS but
thunderstorm chances are certainly not zero. As with most of the
storms today because of the high bases and winds aloft storms
won't likely produce much precip at the surface but lightning and
gusty winds will be the bigger threats. By Sunday afternoon the
thunderstorm threat will shift inland again and include the
mountains, Antelope Valley, and interior SLO County.

One big difference tomorrow vs today will be the development of a
strong eddy circulation over the coastal waters south of Point
Conception. Gradients already trending that direction and we'll
likely see southeast winds increasing over the coastal waters
sometime tonight. This may also generate some shallow marine layer
clouds but the instability aloft might significantly disrupt that
process so confidence in potential dense for some coastal airports
like LAX is low. Another big impact the eddy will have will be to
bring temps down several degrees for coastal and valley areas. We
could see temps drop close to 10 degrees tomorrow. This might at
least for one day reduce the heat risks for those areas but will
keep current slate of heat advisories and warnings going as
overnight lows will be warm again and most areas will jump right
back up again Monday and even more so Tuesday.

Thunderstorm threat will continue at least for interior areas
Monday and Tuesday. There's a non-zero convective threat for areas
closer to the coast but those are always very difficult to
predict this far out so will confine higher pops to inland areas
for now.

.LONG TERM (WED-SAT)...15/212 PM.

Both the GFS and EC models remain in good agreement with large
scale features through the long term period. There will be only
minor fluctuations of movement with the 598-600 DM high over
NV/AZ/UT through Wednesday. The placement of the high will
continue to be conducive to draw in monsoonal mid level moisture
bringing a continued chance of afternoon and evening showers or
thunderstorms across the Antelope Valley and adjacent mountains.
By Wednesday, the Upper High becomes slightly elongated west to
east, which if there is moisture to tap into, an easterly wave
could bring the potential for a few showers into the coastal
valleys and even coastal areas. However, it is too far out to put
in the forecast. By Thursday, the upper high continues to expand over
southern California into the Ern Pacific which would shunt the
chance of monsoonal moisture over the region and keep chances of
showers east of the forecast area over SE Calif and AZ.

High temperatures will continue to remain well above normal with
very warm nights across the foothills, elevated valley locations
and the high desert. Excessive Heat Warnings or heat advisories
are likely to continue into Wed before more cooling occurs inland
to more typical for this time of year on Thursday.

&&

.AVIATION...15/1841Z.

At 17Z, at KLAX there was no marine layer. A strong inversion
extended up to 2000 feet and 34 degrees Celsius.

Moderate confidence in VCTS at KSMX KSBP KPRB ending around 20Z
today. VCTS possible at KWJF KPMD 21-03Z. Moderate confidence of
TS in the region tonight through Sunday morning. Low confidence
on exactly when and where they will occur, with a possibility
practically anywhere, but with the best chances over KSBA KSMX
KSBP KPRB. Gusty erratic winds are likely near any thunderstorm.
There is also a 20-30 percent chance of IFR CIGS at KLGB KLAX KSMO
10-16Z Sunday.

KLAX...High confidence in TAF through 06Z, with VFR conditions.
Low confidence after. Moderate confidence in SE winds 09-18Z, with
a 30 percent chance of exceeding 8 KT (primarily between 12Z and
17Z). 20 percent chance of IFR CIGS 10-16Z Sunday, as well as a 20
percent chance of TS. If TS forms, rain unlikely but gusty and
erratic winds possible.

KBUR...High confidence in TAF through 08Z, with VFR conditions and
stronger and longer-lasting SE winds. 20 percent chance of TS
10-18Z, and if TS forms rain unlikely but gusty and erratic winds
possible.

&&

.MARINE...15/213 PM.

Thunderstorms chances will increase again tonight, and will be
possible nearly anywhere through Sunday morning. Any thunderstorm
that does form will bring a potential for strong gusty winds.

Moderate confidence of low-end Small Craft Advisory (SCA) winds
for the outer waters from the Central Coast to San Nicolas Island
tonight. These winds could persist well off the Central Coast in
Sunday morning, then expand again over the same areas Sunday night
and could persist through most of the week. There is a chance of
Gale Force Winds off the Central Coast starting Tuesday night. All
of these winds will create a persistent source of short period
seas over most of the coastal waters.

Southeast winds will increase tonight through Sunday south of
Point Conception, including the Santa Barbara Channel and the San
Pedro Channel. Fairly widespread peak winds around 15 kt are
likely with a chance of localize Small Craft Advisory winds
between 20 and 25 kt, especially around Anacapa and Catalina
Islands.

There is also a chance for dense fog south of Point Conception
early next week, as early as Sunday.

A tropical storm is expected to form south of Baja over the next
few days. Some projections show this forming into a strong storm
with large seas. This brings a chance of a significant south to
southeast swell toward the middle to end of next week.

&&

.FIRE WEATHER...15/1034 AM.

Strong high pressure across the western states will
maintain very hot conditions across the area, especially inland, through
at least the middle of next week. Daytime high temperatures will
generally range between 100 and 110 degrees for valleys, lower
mountains, and deserts through at least Wednesday with a few record
highs possible. Nighttime lows will also be near record territory in
the 70s to lower 80s for many inland and foothill communities. The hot and
unstable conditions will continue to create a very favorable pattern
for large vertical plume growth each afternoon for existing or new
wildfires, bringing elevated to brief critical fire weather conditions.
Mixing heights of 15,000 to 20,000 feet are expected this
afternoon across the interior. The significant vertical plume
activity will bring the threat of extreme fire behavior at times,
capable of strong downdrafts with rapid and large fire growth.
Minimum humidities each day will generally be in the teens and 20s
across inland areas, along with poor humidity recoveries in the
mountains and foothills.

A weak upper level disturbance is bringing isolated showers and
thunderstorms this morning to portions of Santa Barbara and San Luis
Obispo counties, with the main threats being isolated dry lightning
strikes and gusty erratic winds. As of 1030 am, 5 small brush
fires have been reported across Santa Barbara county due to
lightning. Mid level monsoonal moisture will continue to bring a
threat of thunderstorms through Tuesday, mainly during the
afternoon and evening hours across, and mainly focused across
interior areas. The main threats with these thunderstorms will
continue to be isolated dry lightning strikes and gusty erratic
winds.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 9 PM PDT this evening
      for zone 36. (See LAXNPWLOX).
     Heat Advisory in effect from 9 PM this evening to 9 PM PDT
      Sunday for zone 36. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 9 PM PDT Wednesday for
      zones 37-38-44>46-51>54-88-547. (See LAXNPWLOX).
     Heat Advisory in effect until 9 PM PDT Sunday for zone 41. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 9 PM PDT Thursday for
      zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 6 AM PDT Monday for zone
      670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Sunday for
      zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

Triple digit high temperatures and very warm nights will bring
the potential for excessive heat over many areas Wednesday and
possibly into Thursday.

&&

PUBLIC...MW/Kaplan
AVIATION...Kittell
MARINE...Kittell
FIRE...Gomberg
SYNOPSIS...MW

weather.gov/losangeles

In the hours before

Special weather statement, Aug 15, 12:32 PM PDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1232 PM PDT Sat Aug 15 2020

CAZ054-059-152030-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
1232 PM PDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 130 PM PDT...

At 1230 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pinon Hills, or 7 miles north of Wrightwood, moving north at 10 mph.

Pea sized hail and gusty winds in excess of 30 mph will be possible
with this storm.

This strong thunderstorm will be near...
  Lake Los Angeles around 130 PM PDT.

Other locations impacted by this storm include Big Pines Highway
and Highway 138 between Llano and the San Bernardino County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 11773 3458 11787 3460 11767 3456 11767
      3456 11766 3440 11766
TIME...MOT...LOC 1930Z 166DEG 7KT 3447 11770

RK

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:27 PM PDTSmall Craft AdvisoryLOX4 days
Aug 15, 12:32 PM PDTSpecial Weather StatementLOX58 min
Aug 15, 1:01 PM PDTFlash Flood WarningLOXLos Angeles119 min
Aug 15, 4:55 PM PDTAreal Flood AdvisoryLOXVentura105 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.